Alert archive / Mississippi / Tornado Warnings in 2008

Tornado Warning 43, NWS New Orleans, LA

April 18, 2008Pike County, Walthall County, Mississippi

NWS New Orleans, LA issued this tornado warning at Apr 18, 2008, 4:40 PM CDT for Pike County, Walthall County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2008, 4:40 PM CDT (21:40 UTC)
Expired
Apr 18, 2008, 5:15 PM CDT
In force
35 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Pike County, MS, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 3:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 182140
TORLIX
MSC113-147-182215-
/O.NEW.KLIX.TO.W.0043.080418T2140Z-080418T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
440 PM CDT FRI APR 18 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN PIKE COUNTY IN SOUTHERN MISSISSIPPI...
  SOUTHERN WALTHALL COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 515 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
  TYLERTOWN...OR 14 MILES SOUTHEAST OF MCCOMB...MOVING EAST AT 30
  MPH.

* THE TORNADO WILL BE NEAR...
  TYLERTOWN BY 505 PM CDT...
  7 MILES NORTHWEST OF DEXTER BY 515 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3116 8998 3115 8996 3108 8993 3100 9026
      3100 9028 3100 9042 3113 9048 3123 9003
TIME...MOT...LOC 2140Z 250DEG 27KT 3107 9034

$$


24
1 follow-up statement
000 
WWUS54 KLIX 182153
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
453 PM CDT FRI APR 18 2008

MSC113-182203-
/O.CAN.KLIX.TO.W.0043.000000T0000Z-080418T2215Z/
PIKE MS-
453 PM CDT FRI APR 18 2008

...THE TORNADO WARNING FOR SOUTHEASTERN PIKE COUNTY IS CANCELLED...

THIS SEVERE STORM POSSIBLY PRODUCING A TORNADO MOVED OUT OF PIKE 
COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3123 9003 3116 8998 3115 8996 3113 8994
      3112 8995 3105 9025 3115 9026
TIME...MOT...LOC 2153Z 253DEG 30KT 3110 9020

$$

MSC147-182215-
/O.CON.KLIX.TO.W.0043.000000T0000Z-080418T2215Z/
WALTHALL MS-
453 PM CDT FRI APR 18 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHERN
WALTHALL COUNTY...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES WEST OF
TYLERTOWN...OR 17 MILES SOUTHEAST OF MCCOMB...MOVING EAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  TYLERTOWN BY 500 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3123 9003 3116 8998 3115 8996 3113 8994
      3112 8995 3105 9025 3115 9026
TIME...MOT...LOC 2153Z 253DEG 30KT 3110 9020

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 18, 3:53 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 18, 3:53 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 PM CDT FRI APR 18 2008

.UPDATE...
JUST SENT OUT AN UPDATED SET OF PRODUCTS DUE TO THE ISSUANCE OF
TORNADO WATCH 207 IN EFFECT UNTIL 10 PM THIS EVENING. NO OTHER
CHANGES MADE AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT FRI APR 18 2008/

DISCUSSION...
THE UPPER LEVEL LOW OVER NORTHERN MISSOURI AND SOUTHWESTERN IOWA
CONTINUES TO DRAG A COLD FRONT THROUGH LOUISIANA AND MISSISSIPPI
THIS AFTERNOON. RIGHT NOW IT IS STRETCHED FROM NATCHEZ MISSISSIPPI
TO OPELOUSAS AND CAMERON LOUISIANA. SCATTERED SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONTAL BOUNDARY WILL CONTINUE TO PUSH INTO OUR
FORECAST AREA DURING THE REST OF THE AFTERNOON AND EARLY EVENING.
THE CLOUD CLEARING LINE IS NOT FAR BEHIND THE FRONT SO I EXPECT
THAT BY SUNRISE TOMORROW...MOST AREAS WILL SEE MOSTLY CLEAR SKIES.
THE WEEKEND SHOULD BE FANTASTIC...WITH OVERNIGHT LOWS DIPPING INTO
THE 40S AND 50S AND AFTERNOON HIGHS CLIMBING TO AROUND CLIMATOLOGICAL
NORMALS OF UPPER 70S AND LOWER 80S.

A SURFACE AND MID LEVEL RIDGE BUILDS IN BEHIND THE FRONTAL PASSAGE
AND SHIELDS US FROM ANY REAL PRECIPITATION ACTIVITY THROUGH MUCH
OF NEXT WEEK. IN ADDITION...PERSISTENT SOUTHERLY FLOW WILL ALLOW
FOR CLIMBING TEMPERATURES THROUGH THE WEEK. THE MODELS SUGGEST
THAT THE NEXT FRONT WILL APPROACH OUR AREA NEXT FRIDAY.

AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED OUTSIDE SHOWERS/THUNDERSTORMS
THROUGH THE REST OF THE AFTERNOON HOURS.  THE LINE OF
SHOWERS/THUNDERSTORMS SHOULD BE EAST OF BTR/MCB BY 23Z...MSY
00Z...AND GPT BY 02Z.  BEHIND THE BAND OF SHOWERS/THUNDERSTORMS...
CEILINGS GENERALLY WILL BE IN THE MVFR RANGE FOR A FEW HORUS THIS
EVENING...AND THEN CLEAR THROUGH TOMORROW.  SOME PATCHY LIGHT FOG IS
POSSIBLE IN THE MORNING AT BTR/MCB/GPT.  25

MARINE...
MODERATE ONSHORE FLOW WILL CONTINUE AHEAD OF THE COLD FRONT...AND
THEN THIS EVENING FROM THE NORTHWEST.  WINDS WILL DIMINISH SATURDAY
MORNING ACROSS THE AREA.  25

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  48  78  49  82 /  30   0   0   0
BTR  50  78  52  82 /  30   0   0   0
MSY  58  78  56  81 /  50   0   0   0
GPT  57  77  51  80 /  50   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Apr 18, 3:58 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 PM CDT FRI APR 18 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-192100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
358 PM CDT FRI APR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
PUSH THROUGH THE FORECAST AREA AHEAD OF AN APPROACHING COLD FRONT.
THE STORM PREDICTION CENTER HAS THE ENTIRE AREA PLACED UNDER A
SLIGHT RISK FOR SEVERE WEATHER...WITH THE MAIN HAZARDS BEING
DAMAGING WINDS AND ISOLATED TORNADOES.

RIVER FLOODING AND HIGH FLOWS WILL CONTINUE ALONG THE MISSISSIPPI
RIVER FROM RED RIVER LANDING TO NEW ORLEANS...AND ALONG THE LOWER
ATCHAFALAYA RIVER NEAR MORGAN CITY. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH RIVER FLOWS AND FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
RIVER FROM RED RIVER LANDING TO NEW ORLEANS...AND ALONG THE LOWER
ATCHAFALAYA RIVER NEAR MORGAN CITY. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR UPDATED INFORMATION.

OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED SATURDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS...LAW ENFORCEMENT...EMERGENCY MANAGEMENT...
AND FIRST RESPONDERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:06 PM CDTSevere Thunderstorm WarningLIXPearl River39 min
Apr 18, 4:25 PM CDTSevere Thunderstorm WarningLIXPike, Walthall65 min

Nearby

Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.